Illness related to C. difficile, a bacterium commonly found in hospitals, is becoming more widespread, more severe, and harder to treat, reports the April 2007 issue of Harvard Women's Health Watch. Health experts are worried that a new, more virulent strain may be to blame.
Certain strains of C. difficile produce toxins that attack the cells lining the colon. Those strains can cause symptoms ranging from mild diarrhea to severe colitis if they enter the gastrointestinal tract of a person who is taking antibiotics. Although antibiotics kill off many types of harmful bacteria, they can also wipe out the good bugs in the large intestine that keep C. difficile in check.
AdvertisementMost people exposed to C. difficile will not get sick from it, nor will most people who take antibiotics. The risk is higher for patients who are older, spend more time in the hospital, and are treated for a longer period with antibiotics. You can help limit the spread if you learn the risk factors and take some precautions. The Harvard Women's Health Watch recommends these steps:
• Wash your hands thoroughly after visiting a hospital. Use soap and water; alcohol-based hand gels do not kill C. difficile.
• If you've been taking antibiotics and you develop watery diarrhea and abdominal pain, see your clinician right away.
• Take antibiotics exactly as prescribed. They are of no use in treating colds and other viral diseases.
• Sometimes you need to be in a hospital. But as soon as you feel well enough, ask if home health care is an option for you.
PAustralian City Fights Global Warming in a Unique Way Karnataka Pharmacy Gets Licence to Produce Medicines from White Arecanut M
You May Also Like